Mississippi, 2015Damaging Winds in Mississippi, May 20, 2015
May 20, 2015 · NWS MOB · 2 events in 2 counties and zones
The combination of abundant moisture, an unstable airmass, and an upper level disturbance approaching from the west, resulted in the development of scattered to numerous thunderstorms over inland southeast Mississippi. A few of the storms became severe.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $2,000
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The combination of abundant moisture, an unstable airmass, and an upper level disturbance approaching from the west, resulted in the development of scattered to numerous thunderstorms over inland southeast Mississippi. A few of the storms became severe.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Mobile, AL wrote its last area forecast discussion before the first event at May 20, 3:24 PM CST, 1 minute earlier.
Area forecast discussion, May 20, 3:24 PM CST, 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOBILE AL
424 PM CDT WED MAY 20 2015
.SHORT TERM [TONIGHT AND FRIDAY]...
TONIGHT THROUGH THURSDAY...A SERIES OF SHORTWAVE TROUGHS EMBEDDED
WITHIN ZONAL FLOW ALOFT WILL CONTINUE TO TRANSLATE ACROSS THE CENTRAL
GULF COAST REGION THROUGH THURSDAY. LINE OF STRONG CONVECTION
CONTINUES TO DEVELOP ACROSS SOUTHEAST MS AND INTERIOR SOUTHWEST AL
LATE THIS AFTERNOON...AND THE LATEST HI-RES GUIDANCE CONTINUES TO
BRING CONVECTION SOUTHEASTWARD INTO SOUTHWEST AL WITH ADDITIONAL
DEVELOPMENT INTO THE NORTHWEST FLORIDA PANHANDLE PANHANDLE LATE THIS
AFTERNOON THROUGH EARLY THIS EVENING BEFORE COVERAGE GRADUALLY
DIMINISHES. MLCAPE VALUES AROUND 1500-2000 J/KG WILL CONTINUE TO
SUPPORT A FEW STRONG AND PERHAPS ISOLATED MARGINALLY SEVERE STORMS
THIS AFTERNOON...WITH THE PRIMARY CONCERN BEING STRONG WIND GUSTS
OVER 45 MPH...FREQUENT LIGHTNING AND VERY HEAVY RAIN. A WEAK FRONTAL
BOUNDARY WILL SAG SOUTHWARD ACROSS THE REGION LATE TONIGHT AND WILL
STALL NEAR THE COAST THURSDAY. A LINGERING LOW CHANCE OF SHOWERS AND
THUNDERSTORMS WILL ACCOMPANY THIS BOUNDARY THROUGH TONIGHT. AN AXIS
OF MOISTURE WILL CONTINUE TO STRETCH ACROSS THE FORECAST AREA
THURSDAY...WHICH WILL SUPPORT A CONTINUED CHANCE OF SHOWERS AND
THUNDERSTORMS. WILL KEEP THE BEST CHANCES FOCUSED OVER SOUTHERN
PORTIONS OF THE CWFA. AFTERNOON MLCAPE VALUES APPROACHING 1500-2000
J/KG WILL SUPPORT A CONTINUED POTENTIAL FOR STRONG TO MARGINALLY
SEVERE STORMS TUESDAY WITH STRONG WIND GUSTS...FREQUENT LIGHTNING AND
HEAVY RAIN THE MAIN THREATS. OTHERWISE...EXPECT WARM AND HUMID
CONDITIONS TO PERSIST. /21
THURSDAY NIGHT THROUGH FRIDAY...OFFSHORE FLOW AND COOLER...DRIER AIR
WILL FOLLOW IN THE WAKE OF THE COLD FRONT MOVING SOUTHWARD NEAR THE
COAST. A FEW LINGERING SHOWERS POSSIBLE NEAR THE COAST DEPENDING ON
THE SOUTHWARD SPEED OF THE FRONT...SUSPECT IT WILL BE OVER THE MARINE
AREA BY EARLY EVENING THURSDAY. EXPECT A RELATIVELY PLEASANT COOL
MORNING FRIDAY WITH TEMPERATURES FALLING INTO THE LOW TO MID 60S MOST
AREAS. TEMPERATURES WILL BE A LITTLE COOLER FRIDAY AFTERNOON AS WELL
WITH MOST SITES PEAKING OUT IN THE MID 80S. SPOTTY SHOWERS AND
THUNDERSTORMS WILL BE CONFINED TO THE COAST AS ENOUGH OF A NORTHERLY
GRADIENT TO KEEP THE SEA BREEZE CONFINED TO THE COAST FRIDAY
AFTERNOON. /08 JW
.LONG TERM [FRIDAY NIGHT THROUGH WEDNESDAY]...EXPECT ANOTHER COOL
MORNING SATURDAY AS A LIGHT NORTHEASTERLY LOW LEVEL WIND FLOW
PREVAILS AS SURFACE HIGH PRESSURE OVER THE ATLANTIC SEA BOARD
CONTINUES TO RIDGE SOUTHWESTWARD INTO THE REGION. AS THE SURFACE HIGH
SHIFTS EASTWARD OVER THE WESTERN ATLANTIC A LIGHT ONSHORE FLOW
DEVELOPS AND ALOFT THE UPPER LEVEL RIDGE BEGINS TO AMPLIFY. THE
INCREASED SUBSIDENCE ALOFT WILL LIMIT CONVECTION BUT ENOUGH AFTERNOON
INSTABILITY AND A DEEP ENOUGH SEA BREEZE EXPECTED TO TRIGGER SOME
ISOLATED THUNDERSTORMS NORTH OF THE I-10 CORRIDOR DURING THE
AFTERNOON. RIDGE CONTINUES TO BUILD ALOFT BUT THE RIDGE AXIS SHIFTS
EASTWARD OPENING UP REGION TO UPPER LEVEL SHORT WAVE TROUGH ENERGY SO
EXPECT SCATTERED SHOWERS TO DEVELOP ALONG THE SEA BREEZE FRONT EACH
DAY AND LINGER INTO THE EVENING HOURS. DAYTIME HIGHS AND LOWS WILL
GENERALLY TREND A FEW DEGREES WARMER THAN CLIMATOLOGY AFTER SATURDAY
MORNING. /08 JW
&&
.AVIATION... 20.18Z TERMINAL FORECAST DISCUSSION... VFR CONDITIONS
ARE EXPECTED TO PREVAIL ACROSS THE REGION. SCATTERED TO OCCASIONALLY
BROKEN CUMULUS FIELDS WITH BASES AROUND 4000 FT AGL WILL PERSIST
THROUGH THE AFTERNOON. SCATTERED TSRA WILL DEVELOP THIS AFTERNOON
THROUGH EARLY THIS EVENING. BRIEF STRONG/GUSTY WINDS AND IFR
VISIBILITY REDUCTIONS DUE TO HEAVY RAIN WILL BE POSSIBLE NEAR
STORMS. LOCALIZED MVFR TO IFR CIGS AND MVFR VIS COULD DEVELOP OVER
INTERIOR SOUTHEAST MS AND SOUTHWEST AL EARLY THURSDAY AM. CONFIDENCE
ON OCCURRENCE WAS LOW ENOUGH TO KEEP MENTION OUT OF LOCAL TAF/S. /21
&&
.MARINE...A RIDGE OF HIGH PRESSURE WILL STRETCH ACROSS THE NORTH
CENTRAL GULF TONIGHT IN ADVANCE OF AN APPROACHING COLD FRONT FROM
THE NORTH. THE FRONT WILL MOVE INTO THE NORTHERN GULF THURSDAY NIGHT
INTO EARLY FRIDAY WITH MODERATE OFFSHORE FLOW DEVELOPING IN ITS WAKE
LATE THURSDAY NIGHT INTO FRIDAY MORNING. HIGH PRESSURE WILL SHIFT
FROM THE CENTRAL PLAINS INTO THE TENNESSEE VALLEY AND SOUTHEASTERN
STATES FRIDAY BEFORE BECOMING FOCUSED OVER THE EASTERN SEABOARD THIS
WEEKEND. FLOW BECOMES OFFSHORE LATE FRIDAY INTO SATURDAY MORNING
BEFORE INCREASING SOUTHEASTERLY FLOW SETS UP ALONG WITH INCREASING
SEAS THIS WEEKEND. WINDS AND SEAS WILL BE LOCALLY HIGHER NEAR
ISOLATED TO SCATTERED SHOWERS AND STORMS. /21
&&
.PRELIMINARY POINT TEMPS/POPS...
MOBILE 69 90 64 85 63 / 40 50 20 20 10
PENSACOLA 74 89 67 85 67 / 20 40 20 20 05
DESTIN 75 86 68 83 69 / 20 30 20 20 05
EVERGREEN 68 89 62 86 61 / 40 40 10 10 05
WAYNESBORO 68 85 61 84 61 / 50 40 10 10 05
CAMDEN 68 85 63 83 61 / 50 30 10 10 05
CRESTVIEW 69 92 62 87 61 / 30 40 10 20 05
&&
.MOB WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
FL...NONE.
MS...NONE.
GM...NONE.
&&
Hazardous weather outlook, May 20, 12:13 PM CST, 3 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE MOBILE AL
113 PM CDT WED MAY 20 2015
ALZ051>064-FLZ001>006-MSZ067-075-076-078-079-211715-
CHOCTAW-WASHINGTON-CLARKE-WILCOX-MONROE-CONECUH-BUTLER-CRENSHAW-
ESCAMBIA-COVINGTON-UPPER MOBILE-UPPER BALDWIN-LOWER MOBILE-
LOWER BALDWIN-INLAND ESCAMBIA-COASTAL ESCAMBIA-INLAND SANTA ROSA-
COASTAL SANTA ROSA-INLAND OKALOOSA-COASTAL OKALOOSA-WAYNE-PERRY-
GREENE-STONE-GEORGE-
113 PM CDT WED MAY 20 2015
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ALABAMA...SOUTHWEST ALABAMA...NORTHWEST FLORIDA AND SOUTHEAST
MISSISSIPPI.
.DAY ONE...THIS AFTERNOON AND TONIGHT
THERE IS A MODERATE RISK OF RIP CURRENTS ALONG THE BEACHES OF
ALABAMA AND THE NORTHWEST FLORIDA PANHANDLE THROUGH TONIGHT.
SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS
THE REGION THIS AFTERNOON AND EARLY THIS EVENING...ESPECIALLY OVER
INTERIOR AREAS. A FEW STRONG TO MARGINALLY SEVERE THUNDERSTORMS WILL
BE POSSIBLE...WITH GUSTY STRAIGHT LINE WINDS...FREQUENT CLOUD TO
GROUND LIGHTNING STRIKES...AND LOCALLY HEAVY RAINFALL.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
A MODERATE RISK OF RIP CURRENTS WILL CONTINUE ALONG THE BEACHES OF
ALABAMA AND THE NORTHWEST FLORIDA PANHANDLE THURSDAY.
ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED THROUGH TUESDAY.
ORGANIZED SEVERE WEATHER IS NOT ANTICIPATED...THOUGH A FEW STORMS
COULD BECOME STRONG TO MARGINALLY SEVERE EACH AFTERNOON. GUSTY
WINDS...FREQUENT LIGHTNING STRIKES AND HEAVY RAINFALL WILL BE
POSSIBLE WITH THE STRONGER STORMS THAT DEVELOP.
.SPOTTER INFORMATION STATEMENT...
STORM SPOTTER ACTIVATION IS NOT ANTICIPATED.
GMZ630>635-650-655-670-675-211715-
NORTHERN MOBILE BAY-SOUTHERN MOBILE BAY-MISSISSIPPI SOUND-
PERDIDO BAY-PENSACOLA BAY SYSTEM-CHOCTAWHATCHEE BAY-
COASTAL WATERS FROM PENSACOLA FL TO PASCAGOULA MS OUT 20 NM-
COASTAL WATERS FROM DESTIN TO PENSACOLA FL OUT 20 NM-
WATERS FROM PENSACOLA FL TO PASCAGOULA MS FROM 20 TO 60 NM-
WATERS FROM DESTIN TO PENSACOLA FL FROM 20 TO 60 NM-
113 PM CDT WED MAY 20 2015
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE COASTAL
WATERS OF ALABAMA AND NORTHWEST FLORIDA.
.DAY ONE...THIS AFTERNOON AND TONIGHT
WINDS AND SEAS WILL BE HIGHER NEAR ISOLATED TO SCATTERED AFTERNOON
AND EARLY EVENING THUNDERSTORMS...OCCURRING MOSTLY ALONG THE COAST
AND OVER INLAND BAYS AND SOUNDS.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
WINDS AND SEAS WILL BE HIGHER NEAR ISOLATED TO SCATTERED SHOWERS AND
THUNDERSTORMS THROUGH TUESDAY.
HAZARDOUS CONDITIONS FOR SMALL CRAFT WILL ALSO BE POSSIBLE LATE
SUNDAY THROUGH MONDAY.
In the hours before
Special weather statement, May 20, 1:31 PM CST, 1 hour 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
231 PM CDT WED MAY 20 2015
ALZ051-052-MSZ067-202030-
WASHINGTON AL-CHOCTAW AL-WAYNE MS-
231 PM CDT WED MAY 20 2015
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHWESTERN
WASHINGTON...CHOCTAW AND WAYNE COUNTIES UNTIL 330 PM CDT...
AT 229 PM CDT...A LINE OF STRONG THUNDERSTORMS WAS LOCATED ALONG A
LINE EXTENDING FROM BLUFFPORT TO NEAR OVETT...AND MOVING SOUTHEAST AT
25 MPH.
LOCATIONS IMPACTED INCLUDE...
WAYNESBORO... BUTLER... LISMAN...
SILAS... PENNINGTON... GILBERTOWN...
TOXEY... NEEDHAM... BUCKATUNNA...
CLARA... PELHAM... BELMONT...
THE PRIMARY THREATS FROM THESE STORMS ARE WIND GUSTS UP TO 55 MPH.
WINDS THIS STRONG COULD BLOW OFF TREE LIMBS AND ALSO BLOW AROUND
SMALL UNSECURED OBJECTS. SEEK SHELTER UNTIL THESE STORMS HAVE PASSED.
FREQUENT LIGHTNING IS OCCURRING WITH THESE STORMS.
LAT...LON 3231 8795 3228 8802 3217 8801 3215 8802
3214 8804 3209 8805 3205 8812 3199 8810
3201 8809 3199 8807 3150 8850 3150 8894
3180 8894 3183 8892 3185 8865 3190 8847
3231 8842
TIME...MOT...LOC 1929Z 306DEG 23KT 3259 8813 3148 8908Special weather statement, May 20, 2:25 PM CST, 1 hour before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
325 PM CDT WED MAY 20 2015
MSZ075-202115-
PERRY MS-
325 PM CDT WED MAY 20 2015
...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN PERRY COUNTY UNTIL
415 PM CDT...
AT 321 PM CDT...A STRONG THUNDERSTORM WAS LOCATED 12 MILES WEST OF
RICHTON...MOVING EAST AT 15 MPH.
LOCATIONS IMPACTED INCLUDE...
RICHTON... NEW AUGUSTA... CORINTH...
FERGUSON... HERCULES STATION... MCSWAIN...
GOOD HOPE... MAHNED... RUNNELSTOWN...
TALLAHALA... INDIAN SPRINGS... HINTONVILLE...
THE PRIMARY THREAT FROM THIS STORM ARE WIND GUSTS OF 40 TO 50 MPH...
FREQUENT CLOUD TO GROUND LIGHTNING STRIKES AND VERY HEAVY RAINS.
SEEK SHELTER INDOORS UNTIL THE STORMS HAVE PASSED. REMEMBER...IF YOU
CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.
LAT...LON 3143 8915 3143 8908 3142 8891 3113 8893
3117 8915
TIME...MOT...LOC 2021Z 276DEG 14KT 3130 8915Special weather statement, May 20, 2:33 PM CST, 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
333 PM CDT WED MAY 20 2015
ALZ051-202100-
CHOCTAW AL-
333 PM CDT WED MAY 20 2015
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT CHOCTAW COUNTY UNTIL
400 PM CDT...
AT 333 PM CDT...STRONG THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM 6 MILES WEST OF GILBERTOWN TO NEAR BUTLER TO NEAR
PENNINGTON...AND MOVING EAST AT 30 MPH.
LOCATIONS IMPACTED INCLUDE...
BUTLER... LISMAN... PENNINGTON...
GILBERTOWN... TOXEY... NEEDHAM...
PELHAM... HODGEWOOD... LAND...
PLEASANT HILL... MOUNT STERLING... CHAPPELL HILL...
THE PRIMARY THREATS FROM THESE STORMS ARE WIND GUSTS UP TO 50 MPH.
WINDS THIS STRONG COULD BLOW OFF TREE LIMBS AND ALSO BLOW AROUND
SMALL UNSECURED OBJECTS. SEEK SHELTER UNTIL THESE STORMS HAVE PASSED.
FREQUENT LIGHTNING IS OCCURRING WITH THESE STORMS. IF OUTDOORS...STAY
AWAY FROM ISOLATED HIGH OBJECTS SUCH AS TREES. MOVE INDOORS IF
POSSIBLE. STAY AWAY FROM WINDOWS AND DOORS. AVOID USING WIRED
TELEPHONES DIRECTLY CONNECTED TO OUTSIDE PHONE LINES.
LAT...LON 3231 8793 3228 8793 3230 8794 3230 8798
3228 8802 3218 8801 3214 8804 3209 8804
3206 8807 3207 8810 3205 8812 3201 8811
3198 8806 3196 8808 3195 8812 3194 8810
3180 8823 3185 8847 3207 8845 3231 8828
TIME...MOT...LOC 2033Z 281DEG 25KT 3191 8842 3213 8825 3228 8804Special weather statement, May 20, 3:25 PM CST, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
425 PM CDT WED MAY 20 2015
MSZ076-202200-
GREENE MS-
425 PM CDT WED MAY 20 2015
...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN GREENE COUNTY UNTIL
500 PM CDT...
AT 425 PM CDT...A STRONG THUNDERSTORM WAS LOCATED NEAR LEAKESVILLE...
MOVING EAST AT 25 MPH.
LOCATIONS IMPACTED INCLUDE...
LEAKESVILLE... HILLMAN... BRADLEY...
JONATHAN... PISGAH... CLARK...
BROWN TOWN... DUEITT... ROUNSAVILLE...
THE PRIMARY THREATS FROM THIS STORM ARE WIND GUSTS UP TO 55 MPH.
WINDS THIS STRONG COULD BLOW OFF TREE LIMBS AND ALSO BLOW AROUND
SMALL UNSECURED OBJECTS. SEEK SHELTER UNTIL THIS STORM HAS PASSED.
HAIL TO THE SIZE OF DIMES IS ALSO POSSIBLE WITH THIS STORM.
FREQUENT LIGHTNING IS OCCURRING WITH THIS STORM. IF OUTDOORS...STAY
AWAY FROM ISOLATED HIGH OBJECTS SUCH AS TREES. MOVE INDOORS IF
POSSIBLE. STAY AWAY FROM WINDOWS AND DOORS. AVOID USING WIRED
TELEPHONES DIRECTLY CONNECTED TO OUTSIDE PHONE LINES.
LAT...LON 3106 8876 3130 8868 3128 8846 3102 8843
TIME...MOT...LOC 2125Z 285DEG 22KT 3119 8862
Thunderstorm Wind, Stone
- When
- May 20, 3:25 PM CST to 3:26 PM CST
- Where
- Stone County, 1.82 mi NW of Whites Crossing
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $500
- Reported by
- Emergency Manager
- Coordinates
- 30.870, -89.050
Severe thunderstorm winds blew down a large tree over Big Four Rd.
Thunderstorm Wind, Greene
- When
- May 20, 3:50 PM CST to 3:51 PM CST
- Where
- Greene County, 4.98 mi WNW of Vernal
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Emergency Manager
- Coordinates
- 31.070, -88.670
Severe thunderstorm winds blew down a few large trees near Gatlin Creek Rd and St. Ellen Rd.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flood in Alaska, May 20 to 25, 2015$16 million · 1 event
- Flooding in Colorado, May 20 to 29, 2015$700,000 · 2 events
- Flash Flooding in Arkansas, May 20, 2015$250,000 · 11 events
- Damaging Winds in Mississippi, May 20, 2015$16,000 · 55 kt wind · 2 events
- Frost and Freeze in Minnesota, May 20, 201511 events
- Flash Flooding and Flooding in Puerto Rico, May 20, 201510 events
- Damaging Winds in South Carolina, May 20, 201550 kt wind · 4 events
- Hail and Damaging Winds in Alabama, May 20, 20151.25 in hail · 3 events
- Hail and Damaging Wind in Alabama, May 20, 2015$1,000 · 1 in hail · 3 events
- Flooding in Oklahoma, May 20 to 23, 20152 events
- Tornadoes in Tennessee, May 20, 2015$5,000 · EF0 · 2 events
- Hail in Texas, May 20, 20151.75 in hail · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 581735, 581733.